Minnesota, 2014

Hail in Minnesota, July 29, 2014

July 29, 2014 · NWS DLH · 1 event in 1 county or zone

A thunderstorm dropped hail over the Minnesota Arrowhead on July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm dropped hail over the Minnesota Arrowhead on July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 29, 1:49 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 29, 1:49 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CDT TUE JUL 29 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 248 PM CDT TUE JUL 29 2014

SHOWERS AND STORMS CONTINUED TO DEVELOP AND MOVE THROUGH PORTIONS OF
NORTHEAST MINNESOTA AND NORTHERN WISCONSIN THIS AFTERNOON. AN
ISOLATED SEVERE THREAT OVER NORTHWEST WISCONSIN AND FAR EASTERN
MINNESOTA WILL CONTINUE INTO EARLY EVENING AS MLCAPE VALUES HAVE
RISEN TO AROUND 500J/KG OVER OUR EASTERN MINNESOTA ZONES AND ACROSS
NORTHERN WISCONSIN. 30-40KT OF 0-6KM SHEAR WAS ALSO OCCURRING.

THE UPPER LOW OVER SOUTHERN HUDSON BAY WILL ONLY MOVE SLIGHTLY SOUTH
OVER THE NEXT 30 HOURS. THE SHOWERS/STORMS THIS AFTERNOON WILL
DISSIPATE AND END LATER THIS EVENING WITH LOSS OF HEATING. CLOUDS
WILL DIMINISH AS WELL TONIGHT AND WINDS WILL BECOME LIGHT IN MANY
LOCATIONS. WE ADDED SOME PATCHY FOG TO PORTIONS OF THE NORTHLAND
LATE TONIGHT. LOWS TONIGHT WILL RANGE FROM THE UPPER FORTIES TO
LOWER FIFTIES.

NORTHERLY FLOW ALOFT WILL CONTINUE WEDNESDAY AND 500MB TEMPS ARE
FORECAST TO RISE A BIT. WE INCREASED POPS WEDNESDAY AFTERNOON AND
HAVE A MENTION OF A SHOWER/STORM EAST OF A LINE FROM INTERNATIONAL
FALLS TO PINE CITY WEDNESDAY AFTERNOON. THE BEST CHANCE WILL BE OVER
OUR FAR EASTERN ZONES CLOSER TO THE COLDER TEMPS ALOFT. HIGHS WILL
REACH THE MID TO UPPER SEVENTIES.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 248 PM CDT TUE JUL 29 2014

LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT THE CUT OFF LOW OVER
EASTERN ONTARIO/JAMES BAY...REMAINS NEARLY STATIONARY THROUGH AT
LEAST THURSDAY. THE PERSISTENT CYCLONIC FLOW AND COOL TEMPS ALOFT
WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON SHOWERS/ISOLD TSTM
AGAIN THURSDAY. LONG RANGE MODELS SUGGEST THE LOW FINALLY BEGINS TO
FILL AND VERY SLOWLY PUSH EAST FRIDAY...WITH A BRIEF PERIOD OF
RIDGING STAY/SAT NIGHT. HAVE LOWERED OVERNIGHT TEMPS THURSDAY NIGHT
AND AGAIN FRIDAY NIGHT AS DRIER DEW POINTS/OVERNIGHT CLEARING/LIGHT
WINDS ALLOW FOR RADIATIONAL COOLING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1230 PM CDT TUE JUL 29 2014

VFR CEILINGS WILL PREVAIL THROUGH THE TAF PERIOD. THE UNSTABLE
NORTHWEST FLOW WILL TRIGGER SCT SHOWERS AND A FEW THUNDERSTORMS
THROUGH THE EVENING. THE MAIN THREAT FOR THE SHOWERS AND STORMS
WILL BE ALONG AND EAST OF A LINE FROM KCDD...TO KHIB...KDLH..AND
SOUTH ALONG THE INTERSTATE 35 CORRIDOR. A FEW STORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG THIS EVENING...MAINLY OVER NORTHERN
WISCONSIN. DUE TO THE UNCERTAINTY IN COVERAGE AND TIMING...HAVE
CONTINUED TO HANDLE WITH VCSH AND WILL NEED TO AMEND AS ANY TSTMS
DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  78  53  79 /  40  20  10  20
INL  50  77  49  79 /  30  20  10  10
BRD  54  79  54  82 /  10  10   0  20
HYR  50  78  49  81 /  40  30  10  30
ASX  49  76  50  74 /  40  30  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
LONG TERM...GRANING
AVIATION...GRANING
Hazardous weather outlook, Jul 29, 1:56 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
256 PM CDT TUE JUL 29 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302000-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
256 PM CDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF THE NORTHLAND
THROUGH THE EVENING. SOME OF THE STORMS WILL BECOME STRONG AND
CONTAIN GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON...AND
AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-302000-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
256 PM CDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE FOUND ACROSS WESTERN LAKE SUPERIOR THROUGH
THE EVENING. SOME OF THE STORMS WILL CONTAIN GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON...AND
AGAIN FRIDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 29, 1:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
235 PM CDT TUE JUL 29 2014

WIZ003-009-292000-
ASHLAND-PRICE-
235 PM CDT TUE JUL 29 2014

...STRONG STORM NEAR PARK FALLS...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARK FALLS...MOVING SOUTH AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS AROUND 30 MPH...LIGHTNING...AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  FIFIELD BY 255 PM...

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4581 9013 4576 9048 4598 9050 4601 9036

GRANING
Local storm report, Jul 29, 1:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
240 PM CDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             E ASHLAND               46.58N 90.87W
07/29/2014  M0.88 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

GSF
Special weather statement, Jul 29, 1:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
247 PM CDT TUE JUL 29 2014

WIZ003-004-292030-
ASHLAND-IRON-
247 PM CDT TUE JUL 29 2014

...STRONG STORM APPROACHING COPPER FALLS STATE PARK....

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHLAND...MOVING SOUTH AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS
AROUND 40 MPH...LIGHTNING...AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  MARENGO BY 305 PM...
  HIGH BRIDGE BY 315 PM...
  COPPER FALLS STATE PARK BY 320 PM...
  MELLEN BY 325 PM...

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4633 9043 4628 9084 4657 9093 4661 9075

GRANING
Local storm report, Jul 29, 1:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     ASHLAND                 46.58N 90.87W
07/29/2014  M48.00 MPH       ASHLAND            WI   ASOS

&&

WL
Special weather statement, Jul 29, 1:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
258 PM CDT TUE JUL 29 2014

MNZ012-019-020-037-292045-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
258 PM CDT TUE JUL 29 2014

...STRONG STORM NEAR BRIMSON...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF BRIMSON...MOVING SOUTH AT 30
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS AROUND 40 MPH...LIGHTNING...AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  THOMAS LAKE NEAR BRIMSON BY 305 PM...
  HIGHLAND LAKE BY 310 PM...
  CASTLE DANGER AND GOOSEBERRY FALLS STATE PARK BY 320 PM...
  TWO HARBORS BY 330 PM...
  LARSMONT AND KNIFE RIVER BY 335 PM...

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4717 9140 4712 9147 4708 9156 4701 9165
      4700 9169 4691 9181 4690 9185 4691 9186
      4739 9191 4742 9164

GRANING
Special weather statement, Jul 29, 2:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
303 PM CDT TUE JUL 29 2014

WIZ009-292100-
PRICE-
303 PM CDT TUE JUL 29 2014

...STRONG STORM TRACKING OVER EASTERN PRICE COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF MUSSER LAKE...MOVING SOUTHEAST
AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS AROUND 40 MPH...LIGHTNING...AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  PHILLIPS BY 310 PM...
  PRENTICE BY 340 PM...
  BRANTWOOD BY 345 PM...
  OGEMA BY 355 PM...
  SPIRIT BY 400 PM...

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4577 9043 4587 9021 4574 9003 4537 9004
      4537 9031

GRANING

The radar

The Duluth radar (KDLH), 54 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
July 29, 2:15 PM CST
Where
Lake County, 1.46 mi SSW of Wales
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.210, -91.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534072.